Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

August 20, 2021Johnston County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 20, 2021, 3:42 PM EDT for Johnston County, North Carolina. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2021, 3:42 PM EDT (19:42 UTC)
Expired
Aug 20, 2021, 4:45 PM EDT
In force
63 min
Issued by
NWS Raleigh, NC
Hail
0.25 in
Wind
40

County Johnston County, NC

The radar

The Raleigh/Durham radar (KRAX), 21 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 4:03 PM EDTTSTM WND DMG2 E Clayton, NCMULTIPLE TREES DOWN NEAR THE INTERSECTION OF NC-42 E AND GLEN LAUREL RD.
Aug 20, 4:07 PM EDTTSTM WND DMG3 Nw Flowers, NCONE TREE WAS REPORTED DOWN ACROSS THE ROADWAY NEAR THE INTERSECTION OF LOOP RD AND COVERED BRIDGE RD. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 651 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
651 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

604 
WWUS82 KRAH 201942
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
342 PM EDT Fri Aug 20 2021
 
NCZ041-042-202045-
Johnston NC-Wake NC-
342 PM EDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of east central Wake
and northeastern Johnston Counties through 445 PM EDT...

At 342 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clayton, or 10 miles southeast of Raleigh, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Raleigh, Smithfield, Garner, Clayton, Zebulon, Knightdale, Selma,
Wendell, Emit and Flowers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3583 7826 3581 7826 3579 7824 3577 7825
      3577 7824 3575 7823 3575 7822 3574 7822
      3573 7821 3573 7819 3551 7829 3570 7860
      3582 7857
TIME...MOT...LOC 1942Z 276DEG 9KT 3573 7850 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

22

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 20, 2:59 PM EDT, 43 minutes earlier.

Area forecast discussion, Aug 20, 2:59 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
259 PM EDT Fri Aug 20 2021

.SYNOPSIS...
Tropical cyclone Henri will move north just off the Atlantic coast
tonight and Saturday. A surface trough across central North Carolina
will move toward the Carolina coast on Saturday. A series of upper
level disturbances will swing across the region through Saturday.
Weak high pressure will settle across the southern Appalachians
early next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 250 PM Friday...

Latest surface analysis shows a weak surface boundary extending
northeast to southwest across the the eastern Carolinas. Surface dew
points near and east of the boundary are in the lower to mid 70s with
a light northerly wind on the backside of the boundary across the
Piedmont where dew points were in the upper 60s to lower 70s.
Further aloft, a series of disturbances rotating around the upper
trough will advance across the mid-Atlantic and Carolinas through
tonight. Given a moist airmass across the area with precipitable
water values ranging from 1.75 inches in the Triad increasing toward
the east and exceeding 2 inches near and east of U.S. route 1 with
the forcing for ascent from the waves in the upper trough, scattered
showers and thunderstorms have developed across central NC early
this afternoon.

Expect the convection to expand in coverage and intensity as the
disturbances push east into a more moist and unstable airmass with
numerous showers and thunderstorms expected across the eastern
Piedmont and Coastal Plain. While the SPC outlook doesn't highlight
a widespread severe threat, a few storms this afternoon and evening
could be severe with the primary threat of damaging winds from wet
microbursts. With the upper trough dropping south, the mid levels
have cooled a bit and with some stronger shear, some hail is also
possible. The main severe weather threat however will be from very
heavy rain producing localized flooding in low-lying and poor
drainage areas or where storms move over the same locations
repeatedly. The greatest storm coverage and intensity will move from
the eastern Piedmont and Sandhills during the mid afternoon toward
the Coastal Plain where the heaviest rain is expected late this
afternoon and early evening and where the greatest flooding threat
is expected. Convective coverage will wane from west to east this
evening with little convection expected overnight after mid night.
Lows tonight will range in the upper 60s in the Triad to the lower
70s elsewhere. -Blaes

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
As of 220 PM Friday...

The southward dropping eastern U.S. upper level trough will close
off by Saturday morning and move slowly east/southeast from WV on
Saturday morning to eastern VA by Sunday morning. The upper level
trough axis across central VA and NC on Saturday morning will shift
slowly east through most of the period. Some drier air will be
advancing east across central NC with afternoon PW values ranging
from 1.5 inches in the Triad to 1.75 inches in the Triangle and
locations south and east. Expect convective coverage to be much
reduced on Saturday vs today with convection favored across the
east, mainly east of U.S route 1 with only slight chance PoPs across
the west. High temperatures will range from the mid 80s across the
north to the upper 80s across the south. Lows on Saturday night will
range in the upper 60s northwest to lower 70s across the southeast.
-Blaes

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 315 AM Friday...

Sunday: An upper low is expected to sit over the mid-Atlantic as
Tropical Cyclone Henri moves northward into New England on Sunday.
Central NC will be under the influence of a surface trough, with a
boundary draped across eastern and southern NC, southerly flow south
and east of it, north-northwesterly flow north of it. Convective
activity will largely be limited to east and south of the boundary,
generally along the coast/Coastal Plain and Sandhills regions. Highs
will be a category or two above normal on Sunday, in the upper 80s
to low 90s. Overnight lows in the upper 60s to mid 70s NW to SE.

Monday onward: The upper low will shift east and lift northeast away
from the area through Monday night, with the high (remaining
centered) over the southern Plains building east into the region in
its wake. However, it appears that central NC will remain in a
relative trough aloft between the aforementioned high to the west
and the Bermuda high to the east through mid-week. At the surface,
southwest flow will dominate as an east-west elongated high over the
Atlantic ridges westward into the Southeast US through mid-week. A
lee trough will also persist. While this period should be largely
dry, the usual diurnal convection will be possible, especially
focused along differential heating boundaries. Temperatures will be
fairly persistent with highs in the upper 80s/mid 90s and lows in
the upper 60s/mid 70s.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 210 PM Friday...

A surface trough across central NC and a series of upper level
disturbances will initiate the development of numerous showers and
thunderstorms across the area this afternoon and continuing into
this evening. Convection will initially be favored across the
southern and Western Piedmont and then shift east and become even
more widespread across the Sandhills and Coastal Plain late this
afternoon and this evening. Adverse aviation conditions with reduced
VSBYs and CIGs along with locally gusty winds are possible with the
convection. The convection will shift east and northeast later this
evening with little convection expected after midnight. Another
period of adverse aviation conditions is expected late tonight and
early Saturday morning with IFR to possibly LIFR stratus and fog
across the area, most favored across the north and northeast.
Conditions will improve on Saturday morning with VFR conditions and
light winds expected by late morning.

Outlook: Expect a chance of widely scattered mainly afternoon and
evening showers and storms across the area during the period with
the greatest coverage across the east. Some late night and daybreak
fog and stratus is also possible. -Blaes

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Blaes
NEAR TERM...Blaes
SHORT TERM...Blaes
LONG TERM...KCP
AVIATION...Blaes
Hazardous weather outlook, Aug 20, 3:27 PM EDT, 15 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
327 PM EDT Fri Aug 20 2021

NCZ008>011-024>028-040>043-073>078-083>086-088-089-211930-
Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash-Edgecombe-
Chatham-Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-
Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
327 PM EDT Fri Aug 20 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Heavy downpours and localized flooding are possible in scattered to
numerous thunderstorms through tonight. An isolated strong to severe
storm will also possible through early this evening. The main
threat is expected to be flooding in some urban or poor drainage
areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007-021>023-038-039-211930-
Person-Forsyth-Guilford-Alamance-Davidson-Randolph-
327 PM EDT Fri Aug 20 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms through early this evening may produce some
heavy rain and some accumulation of water in low-lying and poor
drainage areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 20, 9:59 AM EDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
959 AM EDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND DMG     2 SSE WHISPERING PINES  35.22N 79.36W
08/19/2021                   MOORE              NC   911 CALL CENTER

            TREE DOWN AT CAMP EASTER RD AND
            NIAGARA-CARTHAGE RD IN WHISPERING PINES.

&&

JD
Local storm report, Aug 20, 10:30 AM EDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1030 AM EDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 PM     TSTM WND DMG     6 NW ROCKFISH           35.04N 79.14W
08/19/2021                   HOKE               NC   911 CALL CENTER

            TREE DOWN AT HOBSON RD AND SOMERSET DR.

&&

JD
Local storm report, Aug 20, 10:33 AM EDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1033 AM EDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND DMG     4 NW ROCKFISH           35.02N 79.12W
08/19/2021                   HOKE               NC   911 CALL CENTER

            TREE DOWN AT JOHNSON MILL RD AND PITMAN
            GROVE CHURCH RD.

&&

JD
Local storm report, Aug 20, 11:48 AM EDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RALEIGH NC
1148 AM EDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     3 NNW MOUNT GILEAD      35.25N 80.03W
08/19/2021                   MONTGOMERY         NC   911 CALL CENTER

            MULTIPLE TREES REPORTED DOWN FROM PEEDEE TO
            MT GILEAD.

0905 PM     TSTM WND DMG     1 SSW ROBBINS           35.42N 79.59W
08/19/2021                   MOORE              NC   911 CALL CENTER

            TREE DOWN ON SUNSET DR IN ROBBINS.

0925 PM     TSTM WND DMG     2 SSE WHISPERING PINES  35.22N 79.36W
08/19/2021                   MOORE              NC   911 CALL CENTER

            TREE DOWN AT CAMP EASTER RD AND
            NIAGARA-CARTHAGE RD IN WHISPERING PINES.

0927 PM     TSTM WND DMG     1 SSW PINEBLUFF         35.09N 79.48W
08/19/2021                   MOORE              NC   911 CALL CENTER

            TREE DOWN AT US-1 AND ALBANY AVE AND
            PINEBLUFF.

1009 PM     TSTM WND DMG     6 NW ROCKFISH           35.04N 79.14W
08/19/2021                   HOKE               NC   911 CALL CENTER

            TREE DOWN AT HOBSON RD AND SOMERSET DR.

1015 PM     TSTM WND DMG     4 NW ROCKFISH           35.02N 79.12W
08/19/2021                   HOKE               NC   911 CALL CENTER

            TREE DOWN AT JOHNSON MILL RD AND PITMAN
            GROVE CHURCH RD.

&&

JD
Special weather statement, Aug 20, 3:38 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Raleigh NC
338 PM EDT Fri Aug 20 2021

NCZ085-086-202030-
Scotland NC-Hoke NC-
338 PM EDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of northeastern
Scotland and southwestern Hoke Counties through 430 PM EDT...

At 338 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hoffman, or 11 miles south of Southern Pines, moving southeast at 20
mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Raeford, Wagram, Silver City, Bowmore, Camp Mackall, Ashley Heights
and Sandhills Game Land.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3499 7957 3502 7952 3504 7946 3512 7938
      3503 7915 3480 7939
TIME...MOT...LOC 1938Z 317DEG 18KT 3502 7945

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

NTL
Special weather statement, Aug 20, 3:42 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
342 PM EDT Fri Aug 20 2021

NCZ041-042-202045-
Johnston NC-Wake NC-
342 PM EDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of east central Wake
and northeastern Johnston Counties through 445 PM EDT...

At 342 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clayton, or 10 miles southeast of Raleigh, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Raleigh, Smithfield, Garner, Clayton, Zebulon, Knightdale, Selma,
Wendell, Emit and Flowers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3583 7826 3581 7826 3579 7824 3577 7825
      3577 7824 3575 7823 3575 7822 3574 7822
      3573 7821 3573 7819 3551 7829 3570 7860
      3582 7857
TIME...MOT...LOC 1942Z 276DEG 9KT 3573 7850

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

22

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 8:07 PM EDTSevere Thunderstorm WarningRAHMontgomery, Richmond, Stanly38 min
Aug 19, 8:42 PM EDTSevere Thunderstorm WarningRAHChatham, Montgomery, Moore, Randolph63 min
Aug 19, 8:48 PM EDTSpecial Weather StatementRAHJohnston42 min
Aug 19, 8:54 PM EDTSpecial Weather StatementRAHRichmond51 min
Aug 19, 9:18 PM EDTSpecial Weather StatementRAHHarnett57 min
Aug 19, 9:27 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Hoke, Moore, Richmond, Scotland63 min
Aug 19, 10:21 PM EDTSpecial Weather StatementRAHChatham, Harnett, Johnston, Lee, Wake54 min
Aug 19, 10:27 PM EDTSpecial Weather StatementRAHCumberland63 min
Aug 19, 11:07 PM EDTSpecial Weather StatementRAHAlamance, Orange53 min
Aug 19, 11:16 PM EDTSpecial Weather StatementRAHJohnston, Wake59 min
Aug 19, 11:37 PM EDTSpecial Weather StatementRAHDurham, Granville, Vance53 min
Aug 19, 11:42 PM EDTSpecial Weather StatementRAHSampson33 min
Aug 20, 12:11 AM EDTAreal Flood AdvisoryRAHDurham, Granville, Person, Vance, Warren109 min
Aug 20, 12:13 AM EDTSpecial Weather StatementRAHWayne32 min
Aug 20, 3:38 PM EDTSpecial Weather StatementRAHHoke52 min
Aug 20, 4:03 PM EDTSevere Thunderstorm WarningRAHJohnston42 min
Aug 20, 4:23 PM EDTSpecial Weather StatementRAHCumberland67 min
Aug 20, 4:48 PM EDTSpecial Weather StatementRAHJohnston, Wayne, Wilson57 min
Aug 20, 4:55 PM EDTSpecial Weather StatementRAHDurham50 min
Aug 20, 5:05 PM EDTSevere Thunderstorm WarningRAHJohnston, Wayne, Wilson40 min
Aug 20, 5:37 PM EDTSpecial Weather StatementRAHEdgecombe38 min
Aug 20, 6:18 PM EDTSpecial Weather StatementRAHEdgecombe42 min
Aug 20, 6:51 PM EDTSpecial Weather StatementRAHEdgecombe39 min
Aug 20, 7:08 PM EDTSpecial Weather StatementRAHAlamance52 min
Aug 20, 7:47 PM EDTSpecial Weather StatementRAHAlamance43 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.